KOLKATA: A 35-year-old nurse was admitted to the critical care unit (CCU) of a hospital in Kolkata after she lost consciousness within minutes of taking the COVID-19 vaccine on Saturday, officials said.
She is one of the 15,707 beneficiaries who were vaccinated across West Bengal during the day.
Thirteen other 'Adverse Event Following Immunisation' (AEFI) cases were also reported from various parts of the state but those were not serious, they said.
AEFI is any untoward medical occurrence following immunisation and might not have a relation with the vaccination process, officials said.
Within minutes of taking the vaccine at Dr BC Roy Hospital, the nurse started trembling, complained of uneasiness and fainted in the observation room.
She was rushed to nearby Nil Ratan Sircar Medical College and Hospital and admitted to the CCU.
"That's probably an allergic reaction. As of now, there is nothing to worry about her as this type of allergic reaction is common in many vaccinations," a senior health department official, who is also a doctor, told PTI.
"We have learnt that she has a history of being allergic to drugs. She is also a chronic asthma patient. In that way, this is normal though quite rare. We are checking whether this is related to the vaccination or not. Even if it is because of the inoculation then also there is nothing to worry about," he said.
Several medical tests are being conducted on the nurse.
"Her blood pressure and oxygen saturation levels are normal. However, she is kept on oxygen support as she is an asthma patient. Specialised doctors are attending to her," he said.
The health department is consulting vaccine expert Dr Shantunu Tripathy who was earlier associated with the School of Tropical Medicine.
Out of the 14 AEFI cases, three are from Murshidabad district and two are from Kolkata.
"None of them is serious, except the staff nurse in Kolkata," an official said.